Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 15, 2018Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 15, 2018, 5:34 PM EDT for Jefferson County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 5:34 PM EDT (21:34 UTC)
Expired
Aug 15, 2018, 6:30 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 44 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS81 KBUF 152134
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
534 PM EDT WED AUG 15 2018

NYZ007-008-152230-
Jefferson-Lewis-
534 PM EDT WED AUG 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND NORTHERN
LEWIS COUNTIES...

At 531 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Redwood to 9 miles northwest of
Stony Point. Movement was east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these 
storms. Torrential rainfall is also occurring with these storms, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Storms may restrengthen to severe levels so please continue to 
closely monitor the weather and have a way to receive any warnings 
if issued.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Clayton,
Adams, Dexter, Glen Park and Herrings.

This includes Interstate 81 between exits 40 and 52.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4409 7517 4404 7516 4385 7543 4370 7617
      4376 7629 4383 7636 4387 7635 4384 7644
      4387 7650 4391 7650 4396 7644 4396 7634
      4402 7636 4410 7643 4414 7635 4420 7631
      4422 7620 4429 7615 4435 7595 4440 7586
TIME...MOT...LOC 2131Z 279DEG 24KT 4427 7582 4396 7638 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:11 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 15, 3:11 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
311 PM EDT Wed Aug 15 2018

.SYNOPSIS...
A weak cold front pressing southward from Ontario and Quebec will
trigger scattered to numerous showers and thunderstorms across the
Saint Lawrence Valley and North Country late this afternoon and
early this evening...with largely dry...warm...and humid conditions
otherwise prevailing across the remainder of the region through
tonight. Another area of low pressure will then track eastward
across the Great Lakes and bring a return to more widespread
unsettled weather for Thursday and Friday...before high pressure
and drier weather builds into our region for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
The main feature of interest through the rest of this afternoon and
this evening will be a weak cold front that will sag southward into
Lake Ontario and the North Country. As it does so...it will interact
with a developing lake breeze boundary and moderate amounts of
diurnally-driven instability (MLCAPES of 1500-2000 J/kg)...which in
turn will lead to the development of scattered to numerous showers
and thunderstorms across the Saint Lawrence Valley and portions of
the North Country...for which a mix of chance to likely PoPs remains
in play. At the same time...0-6 km bulk shear values will also be
ramping up to the 30-40 knot range across this same region owing to
an increasing west-northwesterly flow aloft...enough to support a
Marginal Risk for a few isolated stronger to marginally severe storms
with strong gusty winds as the primary threat. With this in mind...a
mention of such continues in both the forecast and in our Hazardous
Weather Outlook.

Meanwhile further south across the remainder of the region...
lingering low-amplitude ridging at all levels should help to
maintain largely dry conditions through early this evening...with
shallower moisture and weaker forcing from lake breeze boundaries
probably only triggering a few isolated to widely scattered
afternoon showers or storms at best. Otherwise conditions will
remain very warm and humid...with afternoon highs ranging from the
lower 80s across the higher terrain to the mid and upper 80s across
the lower elevations...and surface dewpoints primarily ranging in
the mid to upper 60s.

As we move through the mid to late evening hours...the frontally-
driven convection across the Saint Lawrence Valley and North Country
will then quickly wane with nocturnal stabilization and as the front
itself washes out over Lake Ontario. Once the convection ends...dry
and quiet weather is then expected for the balance of the night...
with any showers attendant to the next low pressure system and its
associated warm front still appearing as if they will hold off until
Thursday morning. With nocturnal cooling...some patchy light fog may
again form within the Southern Tier Valleys and east of Lake Ontario...
with warm and humid conditions otherwise prevailing. Expect overnight
lows to range from the lower to mid 60s across interior sections to
the upper 60s across the lake plains.

On Thursday...a rather broad surface low over Illinois at the start
of the day will slowly track northeastward toward Lake Michigan. In
the process...this feature will push an initial warm frontal segment
and attendant deeper moisture from the Ohio Valley into western New
York. In tandem with increasing diurnal instability...increasing lift
along this feature and its attendant mid-level shortwave/low-level
wind maxima will result in the development of increasingly numerous
showers and scattered thunderstorms south of Lake Ontario as we
progress through the day...which have been depicted via PoPs steadily
increasing to the likely range from southwest to northeast. With
precipitable water values surging back to around 2 inches and a
relatively weak (10-15 knot) southwesterly flow also in place in the
mid-levels...the main threat from any convection will again be the
potential for locally heavy rainfall and possible attendant flooding...
with this highlighted in both the forecast and the Hazardous Weather
Outlook. Further northeast across the North Country...lingering ridging
and drier air will remain in place through the majority of Thursday...
thereby yielding a mainly dry and partly to mostly sunny day for that
particular region. Otherwise...it will be another warm and humid day
overall...with daytime highs peaking in the upper 70s to mid 80s prior
to the arrival of any showers and storms.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Confidence remains high in an unsettled and rather wet pattern
for Thursday night through the day on Friday, with chances for
some locally heavy rain. Showers and storms will then begin to
taper off Friday night into Saturday morning, with areas drying
out from northwest to southeast through the day.

To open the period, an area of surface low pressure will be located
across lower Michigan. This low will move northeast along a stalled
frontal boundary to just west of Lake Ontario by Friday morning,
then to the northern NY/Canadian border by later Friday. Coverage of
showers with embedded thunderstorms will become fairly widespread
Thursday night through the day on Friday. Robust moisture transport
will send precipitable water values to near 2 inches by late
Thursday, lasting through Friday evening. Looking specifically at
the locally heavier rain potential, there will be a better chance of
locally heavy rainfall across western and northern NY on Thursday
night as a strong shortwave pivots across this area. By Friday, the
main upper trough will approach the area from the upper Great Lakes,
while the surface low moves to far northern NY, the aforementioned
stationary boundary will start to cross the area as a cold front on
the back side of the low. That said, surface boundary combined with
very deep moisture and good forcing aloft will keep the widespread
coverage of showers and storms going through the day. At this point
very difficult to pin down any area for best chances of locally
heavy rainfall, as any slight shift in the guidance will change the
locations most at risk. Will monitor trends going forward. WPC
continues to highlight portions of the area with a Marginal Risk for
excessive rainfall and possible localized flooding concerns Thursday
night through Friday. A mention of heavy rainfall has been added to
the forecast through this period to account for all these factors.

Cold front and upper main trough will slowly push southeast of the
area by early Saturday night. Showers and storms will taper off
later Friday night into Saturday, with drier and less humid
conditions slowly making their way from northwest to southeast
across the area, with most areas drying out by Saturday afternoon,
and all areas dry by Saturday night.

Expect warm and humid conditions Friday with highs in the upper 70s
to around 80, and somewhat cooler conditions Saturday with highs
generally in the mid to upper 70s. It will be warm and sticky
Thursday night with lows in the upper 60s to around 70. Trending
down to the lower to mid 60s for Friday night, before becoming
cooler and less humid for Saturday night with lows in the mid 50s to
around 60.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday through Monday weak high pressure will bring a return to
dry weather across the eastern Great Lakes. It will remain
warm, with highs in the lower 80s Sunday and mid 80s by Monday
across lower elevations. Lows will generally be in the 60s on
the lake plains and 50s in the cooler Southern Tier valleys and
Lewis County.

The next system will move into the Great Lakes later Monday night
and Tuesday. A mid level trough and associated cold front are
forecast to cross our region Tuesday, with the next chance of rain.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A weak cold front pressing southward across the Saint Lawrence
Valley and North Country will likely generate scattered to numerous
showers and thunderstorms across the above areas between late this
afternoon and this evening...with attendant brief/localized reductions
to IFR/MVFR and gusty winds possible with these. While lake breeze
boundaries may also help to generate a few additional isolated to
widely scattered showers and storms south of Lake Ontario through
early this evening...the areal coverage of these will remain rather
low with dry VFR weather otherwise largely prevailing across the
region through tonight. In terms of fog potential...at this point
expect only some localized patchy MVFR fog to possibly redevelop
in the Southern Tier Valleys and east of Lake Ontario during the
overnight hours.

On Thursday...a rather broad surface low over Illinois at the start
of the day will slowly track northeastward toward Lake Michigan. In
the process...this feature will push an initial warm frontal segment
and attendant deeper moisture from the Ohio Valley into western New
York. In tandem with increasing diurnal instability...this will lead
to the development of increasingly numerous showers and scattered
thunderstorms south of Lake Ontario as we progress through the day...
while the North Country will remain more under the influence of
lingering ridging and drier air...and therefore dry. In terms of
flight conditions...expect VFR conditions to generally prevail once
any early morning patchy fog dissipates...with brief/localized
reductions to IFR/MVFR possible within any heavier showers or
storms.

Outlook...

Thursday night and Friday...Showers and thunderstorms with areas of
attendant IFR/MVFR likely.
Saturday...Mainly VFR with a chance of a leftover shower across
interior sections.
Sunday and Monday...VFR.

&&

.MARINE...
Scattered to numerous showers and thunderstorms are expected across
the Saint Lawrence Valley and far eastern portions of Lake Ontario
late this afternoon and this evening as a weak cold front crosses the
region...with locally gusty winds possible from these. Otherwise...
there will be little in the way of marine concerns through tonight
with both winds and waves expected to remain below Small Craft
Advisory levels. More unsettled conditions will then return for
Thursday and Friday as another wave of low pressure crosses the
Lower Lakes Region along with increasingly numerous to widespread
showers and thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...JM
LONG TERM...Hitchcock
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Aug 15, 6:18 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
618 AM EDT Wed Aug 15 2018

NYZ001>005-010>014-019>021-085-161030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms are expected
Thursday into Friday. The main threat is heavy rainfall with the
potential for localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042-043-062-063-161030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-161030-
Oswego-Jefferson-Lewis-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

A cold front will drop south across the Saint Lawrence River
Valley this evening. Scattered showers and thunderstorms are possible
along this front. There is a marginal risk for a strong to severe
storm east of Lake Ontario.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms are expected
Thursday into Friday. The main threat is heavy rainfall with the
potential for localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-161030-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and Tonight.

A cold front will drop south across the Saint Lawrence River
Valley this evening. Scattered showers and thunderstorms are possible
along this front. There is a marginal risk for a strong to severe
storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SMITH

In the hours before

Special weather statement, Aug 15, 3:29 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
329 PM EDT WED AUG 15 2018

NYZ014-152015-
Ontario-
329 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...

At 329 PM EDT, a strong thunderstorm was located over Phelps, or 8
miles north of Geneva, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geneva, Clifton Springs, Phelps, Seneca Lake State Park and West
Junius.

This includes Interstate 90 near exit 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4296 7718 4301 7708 4301 7697 4287 7696
      4287 7698 4286 7698 4283 7697
TIME...MOT...LOC 1929Z 291DEG 12KT 4298 7704

Church
Special weather statement, Aug 15, 5:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
534 PM EDT WED AUG 15 2018

NYZ007-008-152230-
Jefferson-Lewis-
534 PM EDT WED AUG 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND NORTHERN
LEWIS COUNTIES...

At 531 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Redwood to 9 miles northwest of
Stony Point. Movement was east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Storms may restrengthen to severe levels so please continue to
closely monitor the weather and have a way to receive any warnings
if issued.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Clayton,
Adams, Dexter, Glen Park and Herrings.

This includes Interstate 81 between exits 40 and 52.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4409 7517 4404 7516 4385 7543 4370 7617
      4376 7629 4383 7636 4387 7635 4384 7644
      4387 7650 4391 7650 4396 7644 4396 7634
      4402 7636 4410 7643 4414 7635 4420 7631
      4422 7620 4429 7615 4435 7595 4440 7586
TIME...MOT...LOC 2131Z 279DEG 24KT 4427 7582 4396 7638

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:29 PM EDTSpecial Weather StatementBUFOntario46 min
Aug 15, 4:19 PM EDTSpecial Marine WarningBUF56 min
Aug 15, 4:29 PM EDTSevere Thunderstorm WarningBUFJefferson61 min
Aug 15, 4:44 PM EDTSpecial Marine WarningBUF31 min
Aug 15, 4:48 PM EDTSevere Thunderstorm WarningBUFJefferson42 min
Aug 15, 5:12 PM EDTSpecial Marine WarningBUF93 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.